Kansas, 2017Flash Flooding and Flood in Kansas, August 19 to 22, 2017
August 19 to 22, 2017 · NWS SGF · 3 events in 2 counties and zones
A stalled front in the area and rich moisture content in the atmosphere led to thunderstorms with heavy rainfall which produced minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front in the area and rich moisture content in the atmosphere led to thunderstorms with heavy rainfall which produced minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 19, 5:00 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 19, 5:00 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 PM CDT Sat Aug 19 2017
.SHORT TERM...(This evening through Sunday)
Issued at 102 PM CDT Sat Aug 19 2017
Issued a short fused heat advisory for the western cwfa with
mid/upper 70s dewpoints with temperatures reaching the low 90s.
Joplin/KJLN heat index was 106 deg F at 1 pm.
Main near term concern is for isolated storms in our far sw cwfa
through this evening. Low level moisture plume over the western
cwfa is in place while a weak low level boundary focuses moisture
convergence. These are relatively subtle features, but can see a
cumulus field along the MO/AR border into se KS. Negatives are a
lack of overall mid level moisture depicted well in metsat
imagery and some modest mlcin. If anything can get going this
afternoon/evening strong instability would make severe storms
possible, but likely with very limited areal coverage. Will
monitor.
Otherwise, Sunday looks to be a close repeat of today. Still
seeing a chance of a few storms with abundant low level moisture
remaining in place while a subtle upper level disturbance moves
across the area. Any showers/tstms would be skewed to favor the
afternoon/evening with diurnal heating.
.LONG TERM...(Sunday Night through Saturday)
Issued at 102 PM CDT Sat Aug 19 2017
Sunday night-Monday: The pattern of ill-defined shortwaves
coupled with moisture in place will help produce periodic chances
for showers/tstms into Monday. Cloud cover may hinder eclipse
viewing in this general scenario, but conditions will also be
highly variable.
Tuesday-Saturday: A cold front is still expected to move through
the region Tuesday with a good chance for showers and
thunderstorms. Deep northwest flow with a large scale upper level
ridge over the western conus will bring some dry/cooler weather
for the rest of the work week. A warming trend may begin by
Saturday as the pattern begins to transition back to more zonal
flow, but overall the weather behind Tuesday's front looks like a
pleasant stretch.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 552 PM CDT Sat Aug 19 2017
A few scattered storms were developing in southeast Kansas into
southwest Missouri, northwest and north of JLN. Will need to
monitor this isolated activity along a boundary stretching into
south central MO over the next several hours. For now, am not
including any convection in TAFS, but may have to amend if those
storms get closer to JLN. Outside of any convection, expecting
VFR, but if we could get those storms at the terminal, could be a
brief period of MVFR.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ066-077>079-
088>090-093>095-101>103.
KS...Heat Advisory until 7 PM CDT this evening for KSZ073-097-101.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...LindenbergHazardous weather outlook, Aug 19, 1:48 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
248 PM CDT Sat Aug 19 2017
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
248 PM CDT Sat Aug 19 2017
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Hail risk.
Limited Thunderstorm wind damage risk.
Limited Lightning risk.
Elevated Excessive heat risk.
DISCUSSION...
Heat index values will range from 97 to 107 degrees into early
this evening along and west of the U.S. 65 corridor as well as
near the Arkansas border. The warmest readings will occur across
far southwestern Missouri and extreme southeastern Kansas where
dew points will be higher.
Isolated thunderstorms can be expected into this evening
generally along and southwest of a Table Rock Lake to Mount Vernon
to Girard, Kansas line. A few storms will be capable of producing
gusty winds up to 50 mph, small hail and frequent lightning. An
isolated severe storm or two will be possible with damaging wind
gusts and hail up to the size of quarters. The greatest likelihood
for any severe storms will fall between 4 PM and 10 PM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Periodic isolated to scattered showers and thunderstorms are
expected Sunday and Monday. Heat index values will reach 100 to
105 in many areas each day, especially over southeast Kansas into
parts of southwest and west central Missouri.
There will be a better chance for widespread showers and storms
Tuesday and Tuesday night with the passage of a cold front. A few
strong storms will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann/DSA
In the hours before
Local storm report, Aug 19, 3:44 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD 3 S RICHARDS 37.86N 94.56W
08/18/2017 VERNON MO EMERGENCY MNGR
FLASH FLOODING ONGOING ON A SECTION OF
COUNTY ROAD 300 IN WESTERN RURAL VERNON
COUNTY. EMERGENCY MANAGEMENT DIRECTOR IS
OBSERVING SEVERAL INCHES OF FAST MOVING
WATER OF THIS SECTION OF 300.
0529 PM FLASH FLOOD 2 W RICHARDS 37.90N 94.60W
08/18/2017 VERNON MO EMERGENCY MNGR
WATER FLOWING OVER THE ROADWAY AT 200 RD AND
KATY TRACK ROAD.
0529 PM FLASH FLOOD 2 ESE RICHARDS 37.90N 94.53W
08/18/2017 VERNON MO PUBLIC
WATER FLOWING OVER THE ROADWAY AT 600 ROAD
AND KATY TRACK ROAD.
0529 PM FLASH FLOOD 3 ESE RICHARDS 37.90N 94.50W
08/18/2017 VERNON MO EMERGENCY MNGR
WATER FLOWING OVER THE ROADWAY ON HIGHWAY O
JUST EAST OF HIGHWAY H.
0534 PM TSTM WND DMG SELIGMAN 36.53N 93.94W
08/18/2017 BARRY MO 911 CALL CENTER
TREE WAS BLOWN OVER ONTO STATE HIGHWAY 37.
0935 PM HAIL CAMDENTON 38.01N 92.74W
08/18/2017 E1.00 INCH CAMDEN MO TRAINED SPOTTER
0944 PM HAIL CAMDENTON 38.01N 92.74W
08/18/2017 E1.25 INCH CAMDEN MO TRAINED SPOTTER
0944 PM HAIL 1 ENE LINN CREEK 38.04N 92.70W
08/18/2017 E1.50 INCH CAMDEN MO PUBLIC
PING PONG HAIL PICTURE ON SOCIAL MEDIA NEAR
LINN CREEK.
0107 AM TSTM WND DMG 2 WSW DEVIL'S ELBOW 37.83N 92.10W
08/19/2017 PULASKI MO EMERGENCY MNGR
LARGE TREE FELL ON A SMALL TRUCK/PICK UP.
NUMEROUS TREES AND POWER LINES DOWN
SOUTHEAST OF ST. ROBERT AND THE DEVIL'S
ELBOW AREA. TREES DOWN ON TULSA RD AND
TRANSIT RD. ROOF DAMAGE TO A HOUSE ON TULSA
RD. OVER 200 CUSTOMERS STILL WITHOUT POWER
AS OF 0930 AM CDT. TIME ESTIMATED BY RADAR.
&&Flood, Crawford
- When
- August 19, 6:30 PM CST to 8:30 PM CST
- Where
- Crawford County, 0.7 mi E of Cornell to 0.76 mi E of Cornell
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 37.469, -94.617
A one hundred foot section of State Line Road had several inches of water just south of Highway 160.
Flash Flood, Bourbon
- When
- August 22, 7:00 AM CST to 9:00 AM CST
- Where
- Bourbon County, 0.69 mi N of Harding to 0.51 mi NW of Harding
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.010, -94.820
The Little Osage River quickly rose out the banks at State Highway 7 with some water flowing over the highway.
Flash Flood, Bourbon
- When
- August 22, 8:48 AM CST to 10:48 AM CST
- Where
- Bourbon County, 3.34 mi WSW of Devon to 2.69 mi WSW of Devon
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.910, -94.880
Several low water crossings and low lying roads were flooded across central Bourbon County.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, August 19 to 20, 20171 death · 3 injured · 2 events
- Tornadoes and Flash Flood in Nebraska, August 19, 2017$267,000 · EF2 · 15 events
- Damaging Winds in Pennsylvania, August 19, 2017$183,000 · 55 kt wind · 50 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2017$47,000 · 1 in hail · 22 events
- Flooding and Hail in Pennsylvania, August 19 to 23, 2017$30 · 52 kt wind · 42 events
- Heat in Louisiana, August 19 to 20, 201717 events
- Rip Current in New Jersey, August 19, 20172 injured · 1 event
- Hail and Damaging Wind in Ohio, August 19, 2017$15,000 · 1 in hail · 5 events
- Damaging Winds in Pennsylvania, August 19, 2017$16,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Ohio, August 19, 2017$6,000 · 1.25 in hail · 11 events
- Heat in Arkansas, August 19 to 20, 20179 events
- Heat in Texas, August 19 to 20, 20177 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709395, 709389, 709393.